Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 144, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 10, 2011, 5:43 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2011, 5:43 PM MST (00:43 UTC)
- Expired
- Sep 10, 2011, 6:30 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WUUS55 KTWC 110043 RRA SVRTWC AZC019-110130- /O.NEW.KTWC.SV.W.0144.110911T0043Z-110911T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 543 PM MST SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 630 PM MST * AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KITT PEAK...OR 14 MILES EAST OF SELLS...AND MOVING EAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAN TAK...QUEENS WELL...SAN PEDRO AND SILVER BELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3243 11149 3187 11119 3186 11178 3201 11187 TIME...MOT...LOC 0043Z 249DEG 27KT 3201 11159 $$
2 follow-up statements
401 WWUS55 KTWC 110114 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 614 PM MST SAT SEP 10 2011 AZC019-110130- /O.CON.KTWC.SV.W.0144.000000T0000Z-110911T0130Z/ PIMA AZ- 614 PM MST SAT SEP 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR CENTRAL PIMA COUNTY... AT 606 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SANTA ROSA RANCH...OR 23 MILES NORTHEAST OF SELLS... MOVING NORTHEAST AT 55 MPH. LAT...LON 3243 11149 3187 11119 3186 11178 3201 11187 TIME...MOT...LOC 0114Z 209DEG 47KT 3227 11158 $$
999 WWUS55 KTWC 110130 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 630 PM MST SAT SEP 10 2011 AZC019-110139- /O.EXP.KTWC.SV.W.0144.000000T0000Z-110911T0130Z/ PIMA AZ- 630 PM MST SAT SEP 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL EXPIRE AT 630 PM MST... THE SEVERE THUNDERSTORM HAS FALLEN BELOW SEVERE LEVELS AND HAS BEEN ALLOWED TO EXPIRE AT 630 PM. HOWEVER...THIS STORM REMAINS STRONG AND HAS THE CAPABILITY OF RE-INTENSIFYING OVER THE NEXT HALF HOUR. LAT...LON 3243 11149 3187 11119 3186 11178 3201 11187 TIME...MOT...LOC 0129Z 175DEG 33KT 3231 11176 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:15 PM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 10, 2:15 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SAT SEP 10 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL CONTINUE TO HELP CREATE VERY FAVORABLE CONDITIONS FOR THUNDERSTORMS THIS WEEKEND AND EARLY IN THE NEW WEEK. SOME STORMS WILL BE QUITE STRONG AND GENERATE HEAVY RAINFALL. A GRADUAL DRYING TREND WITH DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS WILL THEN OCCUR BY THE END OF THE UPCOMING WEEK. && .DISCUSSION...12Z KTWC SOUNDING HAD SOME CONVECTIVE INHIBITION BUILT IN AND AS EXPECTED THERE WAS SLOWER DEVELOPMENT THAN YESTERDAY...BUT STRONG STORMS ARE HAVING NO TROUBLE PUSHING INTO AND EVEN FORMING IN VALLEY LOCATIONS. SHEAR...MOISTURE AND FLOW WAS INDEED QUITE FAVORABLE FOR STRONG REDEVELOPMENT OF WIDESPREAD STORMS BY MID AFTERNOON. SOUTHEAST ARIZONA WILL ONCE AGAIN SEE A VERY FAVORABLE UPPER LEVEL DIFFLUENT REGIME. WESTERLY FLOW WOULD NORMALLY BE DRYING...BUT THERE IS MOISTURE UPSTREAM FOR THE NEXT 12 TO 18 HOURS WITH THIS FLOW. AT ANY RATE...LOW LEVEL FLOW IS SOUTHERLY SO OUR MOISTURE SUPPLY IS GOOD. AN EARLY LOOK AT THE 12Z RUC WRF FROM THE UOFA SHOWS A TENDENCY FOR CLOUD STREETS...TRAINING AND BACKBUILDING STORMS AS WELL AS POTENTIAL HORIZONTAL ROLL VORTICES...WHICH WHEN COMBINED WITH INTERSECTING OUTFLOWS FROM COLLAPSING STORMS CAN CAUSE SEVERE CONCERNS. ANOTHER DAY WITH LARGE HAIL...HEAVY AND POSSIBLY FLOODING RAIN...AND DAMAGING WINDS ALL CONCERNS. SUNDAY MAJOR FEATURES SHARPEN AND OUR WESTERLY TO SOUTHWESTERLY FLOW BECOMES SOUTHERLY JUST AS THE MOISTURE OUT WEST DIMINISHES. WITH DEEPER MOISTURE PUSHING IN HEAVY RAIN AND WET MICROBURSTS A CONCERN...BUT PERHAPS OVERALL LESS SHEAR AND LESS OF A TENDENCY FOR LARGE SCALE ORGANIZATION. A BUSY DAY NONE THE LESS. AS THE LOW LIFTS AND SHEARS THROUGH NORTHERN ARIZONA THE FIRST HALF OF THE WEEK...EXPECT THE RESULTING SOUTHWESTERLY FLOW UNDER THIS FEATURE TO BEGIN TO DRY THINGS OUT. BY THE END OF NEXT WEEK THE RIDGE IS ORIENTED INTO A BLOCKING POSITION THROUGH SOUTHERN TEXAS AND NORTHERN MEXICO...EFFECTIVELY SHUTTING OFF ANY ADDITIONAL NEW MOISTURE AND DRYING IN DRIER AIR FROM THE WEST. && .AVIATION...SCT TSRA/SHRA INCREASING INTO THIS EVENING. TSRA/SHRA TO DECREASE IN COVERAGE 08Z-12Z SUNDAY BUT SOME ACTIVITY WILL REMAIN INTO THE MORNING HOURS. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS AT 8K-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY AND DURING THE UPCOMING WEEK. STRONG... ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 9:50 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST SAT SEP 10 2011 AZZ503-504-506>509-511>514-110700- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- 950 AM MST SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A VERY MOIST AIRMASS TRACKING FROM NORTHERN MEXICO INTO SOUTHERN ARIZONA...AND THE INFLUENCE OF A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHERN CALIFORNIA WILL RESULT IN SIGNIFICANT RAINFALL ACROSS THE SOUTHEAST CORNER OF ARIZONA THIS AFTERNOON INTO TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE LATE EVENING HOURS. THE MAJORITY OF THE RAINFALL WILL BE EAST OF A NOGALES TO PICACHO LINE...WITH WIDESPREAD RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING AS MUCH AS 2.00 INCHES. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE LIKELY AGAIN SUNDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 10, 1:44 PM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 144 PM MST SAT SEP 10 2011 AZZ504>506-102130- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 144 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA COUNTIES UNTIL 230 PM MST... AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AVRA VALLEY...OR 9 MILES NORTHWEST OF MARANA...MOVING NORTHEAST AT 10 MPH AND ABOUT TO CROSS INTERSTATE 10. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK. LAT...LON 3272 11128 3251 11106 3238 11127 3249 11144 TIME...MOT...LOC 2044Z 220DEG 9KT 3251 11128 MEYER
Special weather statement, Sep 10, 2:49 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 249 PM MST SAT SEP 10 2011 AZZ507-508-513-102230- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 249 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 330 PM MST... AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENSON...OR 28 MILES NORTH OF SIERRA VISTA...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...I-10 AND TEXAS CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3228 11022 3214 10998 3186 11026 3196 11043 TIME...MOT...LOC 2149Z 215DEG 12KT 3198 11029 MEYER
Special weather statement, Sep 10, 4:18 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 418 PM MST SAT SEP 10 2011 AZZ502-504-110000- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 418 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM MST... AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SANTA ROSA RANCH...OR 15 MILES NORTHEAST OF SELLS...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA RANCH...SAN PEDRO AND QUEENS WELL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3232 11168 3212 11142 3193 11174 3204 11187 TIME...MOT...LOC 2318Z 222DEG 13KT 3210 11168 MEYER
Special weather statement, Sep 10, 4:48 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 448 PM MST SAT SEP 10 2011 AZZ504-514-110030- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 448 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 530 PM MST... AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEST AND NORTHWEST TUCSON...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...NORTHWEST TUCSON...ORO VALLEY...AND CATALINA FOOTHILLS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3244 11114 3238 11075 3219 11101 3228 11120 TIME...MOT...LOC 2347Z 212DEG 14KT 3231 11105 MEYER
Local storm report, Sep 10, 4:58 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 SSW ORACLE 32.61N 110.79W
09/10/2011 E0.88 INCH PINAL AZ TRAINED SPOTTER
&&
EVENT NUMBER TWC1100110
ZELLLocal storm report, Sep 10, 5:33 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
533 PM MST SAT SEP 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 2 SSE TUCSON 32.21N 110.93W
09/10/2011 M66 MPH PIMA AZ ASOS
TUCSON INTERNATIONAL AIRPORT RECORDED A WIND GUST TO 66
MPH.
&&
EVENT NUMBER TWC1100111
MOLLEREThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:09 PM MST | Areal Flood Advisory | TWC | Pima | 47 min |
| Sep 10, 5:17 PM MST | Areal Flood Advisory | TWC | Cochise | 88 min |
| Sep 10, 5:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 24 min |
| Sep 10, 5:24 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Sep 10, 5:39 PM MST | Flash Flood Warning | TWC | Pima | 81 min |
| Sep 10, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Sep 10, 6:08 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Sep 10, 6:08 PM MST | Flash Flood Warning | TWC | Cochise | 82 min |
| Sep 10, 6:59 PM MST | Flash Flood Warning | TWC | Pima | 91 min |
| Sep 10, 7:20 PM MST | Areal Flood Advisory | TWC | Cochise | 85 min |
| Sep 10, 8:29 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.